Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 157, NWS Kansas City, MO

July 7, 2016Linn County, Miami County, Kansas; 4 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 7, 2016, 5:42 AM CDT for Linn County, Miami County, Kansas; 4 counties in Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 5:42 AM CDT (10:42 UTC)
Expired
Jul 7, 2016, 6:28 AM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 68 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:45 AM CDTTSTM WND DMGWarrensburg, MODELAYED REPORT. MULTIPLE TREES DOWN, TREE FALLEN INTO BUILDING. VIA FACEBOOK.
Jul 7, 5:50 AM CDTTSTM WND DMGE Warrensburg, MOTREES DOWN AND POWER OUTAGES ON EAST SIDE OF TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:37 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2437 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS53 KEAX 071042
SVREAX
KSC107-121-MOC013-037-083-101-071145-
/O.NEW.KEAX.SV.W.0157.160707T1042Z-160707T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 AM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  BATES COUNTY IN WEST CENTRAL MISSOURI...
  HENRY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 645 AM CDT

* AT 541 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTHWEST OF WARRENSBURG TO NEAR GARDEN
  CITY TO ARCHIE TO NEAR OSAWATOMIE...MOVING SOUTHEAST AT 40 MPH.
  THIS STORM HAS A HISTORY OF PRODUCING 60 MPH WINDS KNOCKING TREE
  LIMBS DOWN.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WARRENSBURG...CLINTON...BUTLER...WINDSOR...ADRIAN...GARDEN CITY...
  RICH HILL...PLEASANTON...LA CYGNE...MOUND CITY...ARCHIE...DREXEL...
  LINN VALLEY...LEETON...URICH...CALHOUN...DEEPWATER...MONTROSE...
  CREIGHTON AND HUME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
      3804 9508 3845 9507 3857 9410 3877 9375
      3856 9350 3821 9352 3821 9405 3803 9406
      3806 9413 3805 9421 3803 9423
TIME...MOT...LOC 1041Z 307DEG 35KT 3880 9383 3859 9412 3851 9436 3849
9488

HAIL...<.75IN
WIND...60MPH
 
$$

CDB
3 follow-up statements
172 
WWUS53 KEAX 071104
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 AM CDT THU JUL 7 2016

KSC121-MOC037-071114-
/O.CAN.KEAX.SV.W.0157.000000T0000Z-160707T1145Z/
MIAMI KS-CASS MO-
604 AM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MIAMI AND SOUTHERN
CASS COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
EAST CENTRAL KANSAS...AND WEST CENTRAL AND CENTRAL MISSOURI.

LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
      3804 9508 3838 9506 3842 9404 3863 9359
      3856 9351 3821 9352 3821 9405 3803 9406
      3806 9413 3805 9421 3803 9423
TIME...MOT...LOC 1104Z 317DEG 55KT 3857 9357 3836 9386 3828 9410 3826
9462

$$

KSC107-MOC013-083-101-071145-
/O.CON.KEAX.SV.W.0157.000000T0000Z-160707T1145Z/
LINN KS-JOHNSON MO-BATES MO-HENRY MO-
604 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR LINN...SOUTHEASTERN JOHNSON...BATES AND HENRY COUNTIES...

AT 604 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WINDSOR TO NEAR CLINTON TO 6 MILES WEST OF
MONTROSE TO 7 MILES NORTHEAST OF PLEASANTON...MOVING SOUTHEAST AT 65
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLINTON...BUTLER...WINDSOR...ADRIAN...RICH HILL...PLEASANTON...
LA CYGNE...MOUND CITY...LINN VALLEY...LEETON...CALHOUN...DEEPWATER...
MONTROSE...HUME...PARKER...BLUE MOUND...PRESCOTT...COAL...
AMSTERDAM AND AMORET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
      3804 9508 3838 9506 3842 9404 3863 9359
      3856 9351 3821 9352 3821 9405 3803 9406
      3806 9413 3805 9421 3803 9423
TIME...MOT...LOC 1104Z 317DEG 55KT 3857 9357 3836 9386 3828 9410 3826
9462

HAIL...<.75IN
WIND...60MPH
 
$$

CDB
120 
WWUS53 KEAX 071119
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
619 AM CDT THU JUL 7 2016

MOC101-071128-
/O.CAN.KEAX.SV.W.0157.000000T0000Z-160707T1145Z/
JOHNSON MO-
619 AM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
WEST CENTRAL AND CENTRAL MISSOURI.

LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
      3804 9508 3819 9507 3825 9402 3855 9351
      3821 9352 3821 9405 3803 9406 3806 9413
      3805 9421 3803 9423
TIME...MOT...LOC 1118Z 312DEG 40KT 3846 9343 3825 9372 3817 9396 3812
9426 3811 9449

$$

KSC107-MOC013-083-071145-
/O.CON.KEAX.SV.W.0157.000000T0000Z-160707T1145Z/
LINN KS-BATES MO-HENRY MO-
619 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHERN LINN...SOUTHERN BATES AND SOUTHERN HENRY COUNTIES...

AT 618 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF WINDSOR TO NEAR DEEPWATER TO NEAR
APPLETON CITY TO NEAR RICH HILL TO NEAR HUME...MOVING SOUTHEAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLINTON...WINDSOR...RICH HILL...PLEASANTON...MOUND CITY...CALHOUN...
DEEPWATER...MONTROSE...HUME...BLUE MOUND...PRESCOTT...COAL...
ROCKVILLE...FOSTER...BROWNINGTON...TIGHTWAD...LA DUE AND WORLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
      3804 9508 3819 9507 3825 9402 3855 9351
      3821 9352 3821 9405 3803 9406 3806 9413
      3805 9421 3803 9423
TIME...MOT...LOC 1118Z 312DEG 40KT 3846 9343 3825 9372 3817 9396 3812
9426 3811 9449

HAIL...<.75IN
WIND...60MPH
 
$$

CDB
938 
WWUS53 KEAX 071128
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 AM CDT THU JUL 7 2016

KSC107-MOC013-083-071138-
/O.CAN.KEAX.SV.W.0157.000000T0000Z-160707T1145Z/
LINN KS-BATES MO-HENRY MO-
628 AM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINN...SOUTHERN BATES
AND SOUTHERN HENRY COUNTIES IS CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
WEST CENTRAL AND CENTRAL MISSOURI.

LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
      3804 9508 3819 9507 3825 9402 3855 9351
      3821 9352 3821 9405 3803 9406 3806 9413
      3805 9421 3803 9423
TIME...MOT...LOC 1125Z 307DEG 35KT 3842 9336 3821 9365 3813 9389 3808
9419 3807 9442

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:59 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 7, 3:59 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
359 AM CDT THU JUL 7 2016

.Discussion...
Issued at 359 AM CDT THU JUL 7 2016

Today - Tonight:

Short term concerns center on the accelerating bow echo surging east-southeast
in excess of 50kt. Convective complex is rolling along into a pool
of MUCAPEs in excess of 3000J/kg and 0-6km shear of 40kt. Radar
composites show a pronounced rear inflow jet. Increasing southerly
low level jet will fuel into the backside of the convection and
maintain its intensity and precipitation efficiency. Convective
allowing models such as the HRRR, ARW and NMM have the overall idea
despite having timing and some location issues. Expect this
convective complex to roll through most of the CWA this morning.
Damaging winds appear to be the main threat with marginally severe
hail a distant second.

Where any outflow boundary ends up will be a region for later
afternoon development. Will punt to the day shift any heat headlines
due to the uncertainty of how fast or lack thereof the airmass
recovers. We saw yesterday how slow the airmass was to recover and
didn't sniff advisory criteria.

Later this afternoon and evening a cold front to the north of the
CWA is likely to become active as it drops southward. Potential is
there for another MCS to form as a SSW low level jet intensifies into
the CWA ahead of the cold front.

Friday through Sunday:

Should see the storminess finally come to an end on Friday with a
slight reprieve in the heat and humidity as weak high pressure
pushes south. This front should stall just south of the CWA and
possibly nudge northward resulting in convective chances over the
southwest half of the CWA Friday night through Sunday. Poorly
defined perturbations will be hid within upper level ridging over
the High Plains so timing of the arrival of any feature is poor at
best. Should see seasonal type temperatures and humidity. Hey, it's
summer.

Monday - Wednesday:

As the upper level ridge shifts east of the region we'll enter a
slightly unsettled period as an upper trough glides through the
Northern and Central High Plains with faster southwesterly flow aloft
pressing east and enhancing the shear profile. Once again weak
perturbations lifting northeast through the central U.S. could fire
up scattered storms during the period.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1127 PM CDT WED JUL 6 2016

Storms over south central Nebraska will work their way ESE into the
terminals overnight and mostly affect areas north of I-70, including
much of the Kansas City metro. Isolated storms may reach as far
south as KIXD. Strong wind gusts are possible in the early morning
hours Thursday as storms push ESE. Activity should taper off by the
mid to late morning hours with conditions improving through the
afternoon. Another round of convection is possible Thursday evening.
This will once again impact areas mostly across northern Missouri,
though the southern extent of activity impacting the terminals will
need to be assessed Thursday afternoon.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...MJ
Aviation...Welsh

In the hours before

Local storm report, Jul 7, 4:47 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     MOUND CITY              40.14N 95.23W
07/07/2016                   HOLT               MO   LAW ENFORCEMENT

            TREE DOWN. TIME ESTD.

&&

MJ
Local storm report, Jul 7, 5:01 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND GST     3 SE KANSAS CITY INTL A 39.27N 94.68W
07/07/2016  E60 MPH          PLATTE             MO   TRAINED SPOTTER

&&

MJ
Local storm report, Jul 7, 5:08 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     GRANT CITY              40.49N 94.41W
07/07/2016                   WORTH              MO   LAW ENFORCEMENT

            TREES DOWN.

0400 AM     TSTM WND DMG     RAVENWOOD               40.35N 94.67W
07/07/2016                   NODAWAY            MO   LAW ENFORCEMENT

            POWER LINES DOWN

0330 AM     TSTM WND DMG     CRAIG                   40.19N 95.37W
07/07/2016                   HOLT               MO   TRAINED SPOTTER

            LARGE TREES DOWN. CITY IS WITHOUT POWER.

&&

MJ
Local storm report, Jul 7, 5:14 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
514 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND GST     INDEPENDENCE            39.09N 94.42W
07/07/2016  E60 MPH          JACKSON            MO   TRAINED SPOTTER

&&

MJ
Local storm report, Jul 7, 5:33 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND GST     KANSAS CITY             39.10N 94.58W
07/07/2016  E60 MPH          JACKSON            MO   TRAINED SPOTTER

            60 MPH WIND GUST IN THE PLAZA AREA

&&

MJ
Local storm report, Jul 7, 5:35 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     TSTM WND DMG     GLADSTONE               39.20N 94.56W
07/07/2016                   CLAY               MO   TRAINED SPOTTER

            LARGE TREE LIMBS...6 INCH PLUS...DOWN ALL OVER. STREETS
            BLOCKED.

&&

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:26 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan49 min
Jul 7, 4:15 AM CDTSpecial Weather StatementEAXLeavenworth, Wyandotte30 min
Jul 7, 4:33 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte42 min
Jul 7, 5:00 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami45 min
Jul 7, 2:51 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt54 min
Jul 7, 3:29 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway31 min
Jul 7, 3:42 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt18 min
Jul 7, 3:58 AM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry, Nodaway, Worth50 min
Jul 7, 4:26 AM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Livingston, Mercer64 min
Jul 7, 4:38 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Daviess, DeKalb and 2 more52 min
Jul 7, 5:06 AM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Johnson, Lafayette, Linn, Livingston and 2 more54 min
Jul 7, 5:52 AM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Johnson, Linn, Macon and 3 more68 min
Jul 7, 6:57 AM CDTSevere Thunderstorm WarningEAXMacon, Randolph16 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.